Florida, 2009

Hail in Florida, July 20, 2009

July 20, 2009 · NWS MFL · 2 events in 1 county or zone

Hail falls in southern sections of Miami-Dade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Hail falls in southern sections of Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 20, 9:05 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 9:05 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1005 AM EDT MON JUL 20 2009

.UPDATE...
THE SURFACE RIDGE OF HIGH PRESSURE WAS LOCATED OVER SOUTH FLORIDA
THIS MORNING AS WEAK COLD FRONT WAS LOCATED OVER NORTH FLORIDA. AT
THE SAME TIME...AN UPPER LEVEL LOW PRESSURE SYSTEM WAS LOCATED
OVER THE TENNESSEE VALLY WITH A MID TO UPPER LEVEL TROUGH EXTENDING
SOUTHWARD INTO THE EASTERN GULF OF MEXICO.

THE SURFACE RIDGE WILL REMAIN NEARLY STATIONARY THIS AFTERNOON...AS
THE WEAK COLD FRONT STALLS OVER CENTRAL FLORIDA. THE MID TO UPPER
LEVEL LOW WILL MOVE NORTHEAST TOWARDS THE GREAT LAKES REGION WHICH
IN TURN WILL KEEP THE MID TO UPPER LEVEL TROUGH OF LOW PRESSURE
JUST WEST OF THE CWA. THEREFORE...THE STEERING FLOW WILL BE FROM
THE SOUTHWEST THIS AFTERNOON BUT LIGHT...AND ALLOW FOR TROPICAL
MOISTURE FROM THE GULF OF MEXICO TO WORK INTO THE CWA THIS
AFTERNOON. THIS WILL ALSO ALLOW FOR THE WEST COAST SEA BREEZE TO
PUSH EAST SLOWLY AND KEEP THE EAST COAST SEA BREEZE OVER THE EAST
COAST METRO AREAS THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS WERE ALSO DEVELOPING ALONG THE CENTRAL
WEST COAST OF FLORIDA EXTENDING BACK INTO THE GULF WATERS OF SOUTH
FLORIDA THIS MORNING WHERE A SHORT WAVE WAS MOVING THROUGH THE
BASE OF THE TROUGH OF LOW PRESSURE. THIS SHORT WAVE WILL MOVE TO
THE NORTHEAST AND THROUGH THE NORTHERN AREAS OF THE CWA THIS
AFTERNOON. SO WILL CONTINUE THE LIKELY POPS OVER THE NORTHERN
AREAS OF THE CWA...AND SCATTERED POPS OVER THE SOUTHERN AREAS OF THE
CWA TODAY.

THE 12Z MIA SOUNDING THIS MORNING ALSO SHOWED THE 500 MB TEMPS TO
BE AROUND -10C. THIS COOLER AIR ALOFT WILL REMAIN OVER SOUTH
FLORIDA FOR TODAY WHICH WILL LEAD TO SOME STORMS BECOMING STRONG
THIS AFTERNOON ESPECIALLY OVER THE INTERIOR AND EAST COAST METRO
AREAS WHERE THE SEA BREEZES AND LAKE BREEZE COLLIDES. THE PRIMARY
IMPACTS FROM THE STORMS WILL BE SMALL HAIL...GUSTY WINDS UP TO 55
MPH...HEAVY RAINFALL...AND FREQUENT LIGHTNING STRIKES. SO WILL
CONTINUE TO MENTION THIS IN THE TODAY SECTION OF THE HWO.

THE MARINE PACKAGE LOOKS GOOD AT THE WINDS WILL REMAIN BELOW 10
KNOTS AND THE SEAS BELOW 2 FEET. SO NO CHANGES FOR THE MARINE
MORNING MARINE PACKAGE.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGE
ARE PLAN.

&&
.UPDATE...54/BNB

.PREV DISCUSSION... /ISSUED 751 AM EDT MON JUL 20 2009/

AVIATION...A DEEP LAYER TROUGH JUST WEST OF SOUTH FLORIDA WILL
RESULT IN UNSTABLE CONDITIONS ACROSS THE AREA TODAY. WL EXPECT
SHOWERS AND THUNDERSTORMS TO START DEVELOPING OVER INLAND AREAS ARND
10 TO 11 AM TODAY AND THEM RATHER SLOWLY NORTHEASTWARD. WL MENTION
VCTS IN ALL TAFS AFTER 14Z, ALTHOUGH WL EXPECT THE STORMS TO
AFFECT MAINLY THE EASTERN TERMINALS. SFC WINDS WILL REMAIN MAINLY
SE AOB 10 KTS, EXCEPT FOR KAPF WHERE A SEA BREEZE SHOULD DEVELOP
AFTER 15Z AND DOMINATE THROUGH MOST OF THE AFTERNOON.

&&

PREV DISCUSSION... /ISSUED 324 AM EDT MON JUL 20 2009/

DISCUSSION...WEAK SURFACE RIDGE OVER THE CWA WILL MOVE NORTH A
WEAKEN A BIT BY TUESDAY. A MID/UPPER LEVEL TROUGH OVER THE EASTERN
GULF OF MEXICO WILL INFLUENCE THE WEATHER TODAY OVER SOUTH
FLORIDA. THE H5 TEMPS ARE FCSTD TO WARM FROM -10 TO -8 DEGREES
TODAY BUT THERE WILL BE SOME SPEED AND DIRECTION DIVERGENCE AT THE
200 MB LEVEL WITH DECENT INSTABILITY IN THE LOWER AND MID LEVELS.
THIS SPELLS A CHANCE FOR STRONG STORMS THIS AFTERNOON WITH A
CHANCE OF HEAVY RAINFALL DUE TO WEAK MEAN LEVEL FLOW BUT TO THE
NORTHEAST NONETHELESS. HWO MENTIONS WIND GUSTS TO 55 MPH, DIME
SIZED HAIL AND LOCAL URBAN AND FLOOD PRONE AREAS. HIGHEST POPS
WILL BE 60 PERCENT OVER THE INTERIOR CENTRAL AND NORTHERN SECTIONS
AND 40-50 PERCENT SOUTHERN SECTIONS AND THIS AGREES WELL WITH
GUIDANCE. FCSTD SOUNDINGS WARM A BIT MORE FOR TUESDAY BUT THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE AND STAYED WITH 40-50
PERCENT POPS. THE MID LEVEL TROUGH WILL LIFT OUT BY TUESDAY AND A
TROPICAL WAVE OVER THE DOMINICAN REPUBLIC ATTM WILL MOVE INTO
SOUTH FLORIDA LATE TUESDAY NIGHT INTO WEDNESDAY BUT THE BRUNT OF
THE HIGH MOISTURE WILL SLIDE NORTH OVER THE WESTERN ATLANTIC BUT
THE EAST SECTIONS WILL BE BRUSHED WITH PWATS JUST ABOVE 2 INCHES,
SO THE HIGHEST POPS WEDNESDAY WILL BE OVER THE EASTERN SECTIONS
AND A CHANCE OF ACTIVITY MAY LINGER INTO WEDNESDAY NIGHT. THEN
TOWARDS THE END OF THE WEEK A DEEP LAYER RIDGE WILL BUILD BACK
OVER THE AREA AND THEREFORE SEABREEZES AND OUTFLOWS WILL DRIVE
CONVECTION WITH WEAK NORTHEAST STEERING FLOW. FOR THURSDAY
THROUGH THE WEEKEND 40-50 PERCENT POPS WILL BE FORECASTED.

MARINE...SEAS WILL BE EAST TO SOUTHEAST AT 10 KNOTS OR LESS
EXCEPT FOR AN INCREASE TO 10 TO 15 KNOTS AND SEAS BUILDING TO 3
FEET IN THE ATLANTIC WITH THE PASSAGE OF THE TROPICAL WAVE. WINDS
WILL BE 10 KNOTS OR LESS AND SEAS 1 TO 2 FEET IN THE GULF WATERS.

FIRE WEATHER...NO CONCERNS AS LOW LEVEL MOISTURE WILL REMAIN
PLENTIFUL.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  91  73  90  75 / 60 30 50 40
FORT LAUDERDALE  90  76  89  77 / 50 30 40 40
MIAMI            91  77  90  78 / 50 30 50 40
NAPLES           91  75  91  74 / 50 20 40 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...18/GR
SHORT TERM/AVIATION...17/ERA
Hazardous weather outlook, Jul 20, 5:37 AM EST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
637 AM EDT MON JUL 20 2009

FLZ063-066>075-168-172>174-202215-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
637 AM EDT MON JUL 20 2009

...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXPECTED TO DEVELOP...
...A FEW STRONG STORMS POSSIBLE ACROSS INTERIOR AND ATLANTIC COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE WESTERN HALF OF SOUTH FLORIDA IN THE MORNING AND EARLY
AFTERNOON. AS THE DAY PROGRESSES, BOTH SEA BREEZES WILL DEVELOP
ENHANCING THE CHANCES FOR SCATTERED TO NUMEROUS STORMS MAINLY
ACROSS INTERIOR AND EASTERN PORTIONS OF SOUTH FLORIDA. DANGEROUS
LIGHTNING, HEAVY RAINFALL AND GUSTY WINDS WILL BE THE MAIN
THREATS.

WIND: THE STRONGEST STORMS COULD PRODUCE WIND GUSTS UP TO 55 MPH
ACROSS INTERIOR AND EASTERN PORTIONS OF SOUTH FLORIDA THIS AFTERNOON.

HAIL: THE STRONGEST STORMS COULD PRODUCE HAIL UP TO DIME SIZE ACROSS
INTERIOR AND EASTERN PORTIONS OF SOUTH FLORIDA THIS AFTERNOON.

FLOODING: SLOW MOVING THUNDERSTORMS COULD GENERATE HEAVY RAINFALL
IN A FEW LOCATIONS THIS AFTERNOON. THIS MAY LEAD TO MINOR URBAN
AND ROADWAY FLOODING AND MINOR FLOODING OF OTHER FLOOD PRONE
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 20, 12:06 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
106 PM EDT MON JUL 20 2009

FLZ072-074-172-173-201730-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
COASTAL BROWARD COUNTY FL-COASTAL MIAMI-DADE COUNTY FL-
106 PM EDT MON JUL 20 2009

...STRONG THUNDERSTORMS MOVING ACROSS METRO AREAS OF BROWARD AND
MIAMI-DADE COUNTIES...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
COCONUT CREEK TO MIAMI INTERNATIONAL A/P...MOVING EAST AT 5 MPH.

THESE STORMS WILL AFFECT...

SAINT THOMAS UNIVERSITY...
OPA-LOCKA...
NORTH POMPANO BEACH...
DOLPHINS STADIUM...
BROWNSVILLE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2627 8008 2625 8008 2618 8010 2608 8011
      2609 8011 2575 8020 2573 8037 2627 8025
      2631 8007 2629 8007
TIME...MOT...LOC 1706Z 263DEG 4KT 2626 8016 2579 8030

GARCIA

The radar

The Miami radar (KAMX), 19 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Miami-Dade

When
July 20, 12:35 PM EST
Where
Miami-Dade County, 0.57 mi W of Coral Way Vlg
Measured
0.88 in hail
Reported by
Public
Coordinates
25.750, -80.309

The public reported nickel-sized hail near SW 70 Ave and SW 22 Street.

Hail, Miami-Dade

When
July 20, 12:53 PM EST
Where
Miami-Dade County, 0.79 mi WSW of Richmond Hgts
Measured
0.88 in hail
Reported by
Public
Coordinates
25.627, -80.382

The public reported nickel-sized hail near the Miami Metro Zoo at the Turnpike and SW 152 St.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186275, 186276.